Antidepressants and Weight Gain – SSRIs and Weight Gain
When considering treatment with antidepressants, weight gain is a concern for many people. Even though weight gain was more common with older antidepressants like tricyclics and monoamine oxidase inhibitors (MAOI), concerns over selective serotonin reuptake inhibitors (SSRIs)and weight still exist. Some people even refuse antidepressant treatment due to the concern over weight gain.
Weight gain while on antidepressants is common but doesn't happen to everyone and some SSRIs are more likely to cause weight gain than others. About 25% of people gain weight on antidepressants. SSRI weight gain can be 10 pounds or more and may be more common after six months of treatment.1
Preventing Antidepressants Weight Gain
Weight gain on SSRIs may be one reason a person stops taking their antidepressant medication. Not only can weight gain have negative effects on one's health but it can contribute to a more negative self-image. This lower self-esteem may contribute to feelings of depression.
Sometimes a lifting depression causes weight gain rather than the antidepressant itself. The person starts to feel pleasure from eating again and so they eat more than usual. However, a healthy lifestyle including a balanced diet and exercise can prevent this type of antidepressant weight gain.
SSRIs and weight gain may also be linked by changes in appetite and metabolism, however. This may make it very difficult to maintain, or particularly to lose, weight. If ongoing weight gain while on an SSRI medication is a problem, switching to another antidepressant medication may be the best solution.
Specific Antidepressants and Weight Gain
Some antidepressants are more likely to cause weight gain; here is a list of some antidepressants and information on weight gain.2
- Citalopram (Celexa) and weight gain – studies found less than 1% of people reported weight changes on citalopram (Celexa).
- Desvenlafaxine (Pristiq) and weight gain – this antidepressant is considered very low risk for weight gain.
- Duloxetine (Cymbalta) and weight gain – low risk for weight gain; approximately 2% of patients experienced weight loss in studies.
- Escitalopram (Lexapro) and weight gain – this SSRI antidepressant is considered less likely to cause weight gain with only 1% of patients reporting weight gain as a side effect during trials.
- and weight gain – weight gain is very infrequent with sertraline (Zoloft) treatment.
- Venlafaxine (Effexor, Effexor XR ) and weight gain – thought to have little risk of weight gain; in studies, 2%-5% of study patients found weight loss on venlafaxine (Effexor).
The above are SSRI or SNRI (serotonin norepinephrine reuptake inhibitor) type antidepressants which are known to, in general, have less risk of weight gain. Some antidepressant medications more likely to cause weight gain include:3
- Paroxetine (Paxil) – some doctors consider paroxetine (Paxil) to be the "worst offender" in terms of weight gain in modern antidepressants.1
- Mirtazapine (Remeron) – weight gain with mirtazapine (Remeron) was noted in 7.5% of adult study patients and much higher in pediatrics.
- Tricyclic and MAOI antidepressants – older antidepressants with a much greater chance of weight gain than typical SSRI or SNRI medications.
Tracy, N. (2022, January 4). Antidepressants and Weight Gain – SSRIs and Weight Gain, HealthyPlace. Retrieved on 2022, September 29 from https://www.healthyplace.com/depression/antidepressants/antidepressants-and-weight-gain-ssris-and-weight-gain